Styes, Headaches & Arthritis

By | January 1, 2015 at 1:05 pm | No comments | Ask The Doctor, Columns

Dear Dr. Kadile, I noticed a painful, red bump on my lower right eyelid this morning, It looks like a pimple near the eyelashes, but my friend said it is a stye and I would need antibiotic eye drops. Should I be worried?
-Tracy, La Quinta

styeTracy, sounds like you are describing a stye. A stye is like a pimple in which a small oil duct is blocked resulting in a small infection caused by the accumulation of the local superficial bacteria on the eyelid and surrounding dead skin cells. The stye may become bigger and more painful before spontaneously bursting and resolving.
The best initial treatment is to apply a warm compress to the area for 10-15 minutes 4-5 times a day. Do not rub the area and do not wear any makeup. You should also not wear contact lenses if you have them. If patients are diligent with the warm compress, the stye will usually resolve by the next morning. You can also clean the area with a Q tip soaked with a diluted mixture of baby shampoo and water. If the stye persists or worsens, you should see your doctor because antibiotics may be needed.

Dear Dr. Kadile, can I take Advil and Tylenol together for my headaches?
-Joe, Rancho Mirage

Joe, the combination of Advil (ibuprofen) and Tylenol (acetaminophen) can be an effective pain reliever. The maximum dose of ibuprofen you can have in one day is 2400mg. The new recommendation for the maximum amount of acetaminophen in one day is 3,000mg. You should avoid ibuprofen if you have kidney disease or history of bleeding ulcer. Acetaminophen should be avoided if you have liver disease.

Dear Dr. Kadile, I suspect I have arthritis in my knees after years of playing sports when I was younger. I don’t want to have to take prescription pain medication or a lot of over the counter Tylenol or Advil because of possible side effects. Are there any supplements you recommend for the pain?
-Ray, Cathedral City

arthritis_kneeRay, Tumeric is a supplement that I have recommended to my patients. It is a spice commonly found in curry powder. Tumeric has a substance in it called curcumin that may reduce inflammation and pain. It generally does not work immediately like an Advil or Tylenol, but would need to be taken on a regular daily basis to provide decrease in pain over a period of time. Tumeric is a spice commonly used in Indian cooking, but you don’t have to eat a lot of Indian cuisine if you would like to explore it’s pain relieving benefits. Tumeric/curcumin can be found as a supplement in many health food stores or nutritional supplement stores. It is generally safe but may cause stomach upset or diarrhea in high doses.

Share

Comments are closed.